Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Risperidone


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 06/27/2000]
Question: My daughter (14yoa) after being very 'difficult/violent' for years, has now been diagnosed has having Aspergers Syndrome. She has been taking Melorill (35mg/day) for a couple of weeks, but this was making her very drowsy. She has now been prescribed a very low dose of Risperdal Liquid, .25mg / day, but she is now walking around like a total zomby. Is this normal, or could it be thatshe still has a little Melloril (Thoridazine) in her system?

Answer: Common with the risperdal.

Risperidone Side Effect [posted 1/6/99]
Question: The only side effect I notice myself experiencing from Risperidone is restlessness and inability to concentrate. I know that Cogentin can reduce other symptoms of EPS, but can it also lessen akasthesia? Also, I read in the DSM pharmacology handbook that one of the EPS effects was "an impending sense of doom." I have indeed been experiencing a great deal of anxiety and urgency about the present and future. Could this be a side effect of the risperidone, and is there anything that might lessen it?

Answer:I'm not sure what you mean by EPS, please give me some more data. As to risperidone, it may be the risperidone, but I doubt that any other medication will help. You really wouldn't know until you stopped the drug.

Risperidone With Other Anti-Psychotics [posted 8/13/98]
Question: My psychiatrist has prescribed a combination of anti-psychotics including risperidone. I am taking risperidone (4 mg/day), chlorpromazine (250 mg/day), Haloperidol (15 mg/day) and penfluridol (30 mg/week). In addition to these, I am taking clonazepam(1 mg/day) for chronic anxiety which is combined with my schizophrenia. Do you think this is advisable? Can all the other anti-psychotics be replaced by risperidone alone probably at a higher dose? I am also concerned about my dependency on clonazepam and I would be happy to exclude it from my medications. Can risperidone by itself take care of my chronic anxiety? Also I would very much like to reduce my sleep (right now I sleep at least 12 hours a day).

Answer: Risperidone is usually insufficient in itself for major anxiety. However, the dosage of clonazepam necessary can vary from small to large depending on the individual. I would aim to just keep your anxiety under control. However, most patients tend to underdose if left to their own devices.

Risperidone [posted 7/24/98]
Question: Could you provide some information about Risperidone. I am a physician in training in the area of NY, and searching for information about how to treat sexual dysfunctions that may arise with the use of Risperidone in a mature male with history of Schizophrenia.

Answer: I don't have any specific information, but the medical section of the company is always very helpful. Janssen Pharmaceutical: 800-JANSSEN or 609-730-2000.

Risperidone Dosage and Tiredness
Question: My son has just stopped taking Haldol and is now at the 2 mg stage of Risperidone. He is supposed to take the 3 mg tablet today (day 3). He is very lethargic, taking 3 naps yesterday up to 3 hours long. Is this natural when starting Risperidone? If so, how long does this effect usually last? He has already missed over a week of school. Should we be bringing his drug level up more slowly, or should I start him on 3 mg this morning as directed originally.

Answer: This is common and usually persists. However, you might try a lower dose and increase it very slowly. I suspect he will continue to be somnolent at this dosage.

Risperidone in treating depression
Question: My doctor just prescribed a low-dose of risperdal (risperidone) as treatment for atypical symptoms of depression (particularly negative symptoms such as anhedonia, low energy, decreased motivation, etc.). All the information that I can find relates to its use in treating schizophrenia. Is there any information/studies/bulletins specific to the use of risperidone in treating depression? What kind of response rates are typical for this treatment?

Answer: I don't have any personal experience using this drug for depression per se. I have used it to treat agitated depression but not anhedonia, etc... I'd give it a try and see how you feel . If you feel better, keep at it. If you don't, question the risperdal.

Resperdal
Question: When I got pregnant I was taking a drug called Resperdal. I took about 14 tablets during 14 days period (required by doctor at least 30). Will it have negative effect on development of my baby? Currently, I'm in my 8th week of pregnancy.

Answer: Resperdal(risperidone) is a relatively new anti-psychotic medication. It is used to treat medically diagnosed psychosis. Common side effects include vertigo, sleepiness, nausea, and tremor or rigidity. Studies in rats have shown no evidence of mutations or problems with offspring. However, the drug is transmitted through the placenta. Human information is currently not available.

Risperidone
Question: My mother recently had her dosage of risperidone increased from 1/2 mg a day to 2 mg a day. Since this has happened, my mother has gone from a posture of fairly upright to bent over. Her blood pressure has gone down, and the family doctor won't give her a diuretic to take the fluid that she is retaining in her right foot. It is swollen up to twice the size. My mother, who is 81, has a very low tolerance to these kind of drugs. Her eyes look haunted and she doesn't have the energy she used to have. It doesn’t seem like she cares about herself anymore. I don't like what I see. Does risperidone cause these side effects. She has been calmer, which is what the Assisted Living place wanted, but is it worth the change? Please advise.

Answer: Titrating sedative drugs in older patients takes a lot of care and observation. The goal is to minimize agitation, not gork them out. I'd discuss this with the ordering physician. It sounds like she is being overmedicated.



Back to Drug InfoNet Home Page.

Back to Medication/Pharmaceutical main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.